Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 111, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 10, 2002, 4:31 PM EST for Jackson County, Lawrence County, Indiana. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 2002, 4:31 PM EST (21:31 UTC)
- Expired
- Nov 10, 2002, 5:15 PM EST
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Jackson County, IN, Lawrence County, IN
The radar
The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 5:00 PM EST | Thunderstorm Wind 50 E | Brownstown, IN | |
| Nov 10, 5:07 PM EST | Thunderstorm Wind 50 E | Needmore, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 3:35 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 2:45 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Nov 10, 2:45 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 245 PM EST SUN NOV 10 2002 PROGRESSIVE UPPR FLOW XPCTD ACRS THE AREA THRU THE SHORT RANGE PD. MAIN UPPR TROF CURRENTLY OVR THE ERN PLAINS WL PASS THRU THE STATE ON MON. AT THE SFC...CDFNT CURRENTLY MOVG THRU THE NW CWA SHOULD MOV SE OF THE AREA EARLY THIS EVENING...FOLLWED BY GENERAL HI PRES BLDG IN FOR THE LTR PDS. FCST FOCUS CENTERS ON TIMING OF ENDG OF PCPN THIS EVEN AND TEMPS. IN THE NR TERM...LN OF TSTMS ALONG CDFNT PRESSING SE ACRS THE AREA. MOVEMENT OF LN SUGGESTS LN SHOULD BE EXITING THE SE BORDER COUNTIES BY 00Z MON. WL KEEP MENTION OF PCPN THRU THE EARLY EVEN FOR ZONES ALONG AND AHEAD OF LN. SVR WX THREAT CONTS AHEAD OF LN AS WELL. WT 743 ALONG/AHEAD OF LN TIL 23Z. OTHERWISE...PCPN THREAT LOOKS TO END SOON AFTER FROPA...ALONG WITH SOME CLRG PSBL LT TONIGHT. DESPITE PASSAGE OF UPPR TROF ON MON...DEEP MOISTURE/LIFT IS LACKING. DECIDED TO KEEP MON DRY BUT THERE SHOULD BE CONSIDERABLE INSTABILITY CLDS...ESPECIALLY IN THE NORTH. WL CONT WITH A DRY FCST INTO TUES WITH SFC HI PRES BLDG IN. LO LVL THICKNESSES SUGGEST NGM MOS TEMPS TONIGHT LOOK ABOUT 3-7 DEGS TOO WARM OVR THE WRN ZONES. WL MAKE NECESSARY ADJUSTMENTS. NGM MOS IN THE LTR PDS LOOK REASOANBLE AT THIS TIME. .IND...NONE. JAS
Hazardous weather outlook, Nov 10, 6:03 AM EST, 10 hours 28 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 603 AM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE... SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. DAMAGING THUNDERSTORM WINDS WILL BE THE MAIN THREAT...BUT ISOLATED TORNADOES WILL BE POSSIBLE. A COLD FRONT AND STRONG UPPER LEVEL WINDS WILL MEET WARM...MOIST AIR OVER THE AREA THIS AFTERNOON. THUNDERSTORMS WILL BECOME LIKELY...AND A FEW COULD BECOME SEVERE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DS
In the hours before
Special weather statement, Nov 10, 2:09 PM EST, 2 hours 22 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-102300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 209 PM EST SUN NOV 10 2002 TORNADO WATCH #743 HAS BEEN REMOVED FROM THE FOLLOWING AREAS... CARROLL...TIPPECANOE...WARREN...FOUNTAIN AND VERMILLION... TORNADO WATCH #743 REMAINS IN EFFECT FOR...HOWARD...CLINTON... TIPTON...MADISON...DELAWARE...RANDOLPH...HAMILTON...MONTGOMERY... BOONE...HENRY...PARKE...HANCOCK...MARION...HENDRICKS...PUTNAM... RUSH...SHELBY...JOHNSON...MORGAN...VIGO...CLAY...OWEN...DECATUR... BARTHOLOMEW...BROWN...MONROE...SULLIVAN...JENNINGS...GREENE... JACKSON...LAWRENCE...KNOX...MARTIN AND DAVIESS COUNTIES...
Local storm report, Nov 10, 2:43 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
243 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM WEST ELWOOD IN .75 INCH HAIL
11/10/02 MADISON REPORTED BY STORM
SPOTTER.Local storm report, Nov 10, 3:07 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
307 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM ELWOOD IN .75 INCH HAIL
11/10/02 MADISON REPORTED BY STORM
SPOTTER.Special weather statement, Nov 10, 3:11 PM EST, 1 hour 20 minutes before
INZ030-031-036>042-044>049-051>057-060>065-067>072-102300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 311 PM EST SUN NOV 10 2002 TORNADO WATCH #743 HAS BEEN REMOVED FROM THE FOLLOWING AREAS... HOWARD...CLINTON...TIPTON...MONTGOMERY...PARKE AND VIGO... TORNADO WATCH #743 REMAINS IN EFFECT FOR...MADISON...DELAWARE... RANDOLPH...HAMILTON...BOONE...HENRY...HANCOCK...MARION...HENDRICKS... PUTNAM...RUSH...SHELBY...JOHNSON...MORGAN...CLAY...OWEN...DECATUR... BARTHOLOMEW...BROWN...MONROE...SULLIVAN...JENNINGS...GREENE... JACKSON...LAWRENCE...KNOX...MARTIN AND DAVIESS COUNTIES...
Local storm report, Nov 10, 3:16 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
316 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM PARAGON IN 1 INCH HAIL
11/10/02 MORGAN REPORTED BY STORM
SPOTTER.Local storm report, Nov 10, 3:26 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
326 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM FREEDOM IN 1.75 INCH HAIL
11/10/02 OWEN REPORTED BY STORM
SPOTTER.
0320 PM FREEDOM IN 1.75 INCH HAIL
11/10/02 OWEN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 12:44 PM EST | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 46 min |
| Nov 10, 12:58 PM EST | Severe Thunderstorm Warning | IND | Montgomery | 32 min |
| Nov 10, 1:38 PM EST | Severe Thunderstorm Warning | IND | Parke, Vigo | 37 min |
| Nov 10, 1:44 PM EST | Severe Thunderstorm Warning | IND | Clinton | 31 min |
| Nov 10, 1:58 PM EST | Severe Thunderstorm Warning | IND | Clay, Putnam | 32 min |
| Nov 10, 2:15 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Tipton | 45 min |
| Nov 10, 2:27 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Morgan, Putnam | 48 min |
| Nov 10, 2:39 PM EST | Tornado Warning | IND | Hamilton, Madison | 36 min |
| Nov 10, 2:43 PM EST | Tornado Warning | IND | Morgan, Putnam | 32 min |
| Nov 10, 2:56 PM EST | Tornado Warning | IND | Hendricks, Marion | 49 min |
| Nov 10, 2:59 PM EST | Tornado Warning | IND | Hamilton | 31 min |
| Nov 10, 3:10 PM EST | Tornado Warning | IND | Madison | 35 min |
| Nov 10, 3:18 PM EST | Severe Thunderstorm Warning | IND | Greene, Owen | 27 min |
| Nov 10, 3:21 PM EST | Severe Thunderstorm Warning | IND | Johnson, Morgan | 24 min |
| Nov 10, 3:25 PM EST | Severe Thunderstorm Warning | IND | Monroe | 35 min |
| Nov 10, 3:27 PM EST | Tornado Warning | IND | Delaware | 33 min |
| Nov 10, 4:48 PM EST | Tornado Warning | IND | Jackson | 27 min |
| Nov 10, 4:48 PM EST | Tornado Warning | IND | Jackson | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.